Itchy, watery eyes. Scratchy throat. Runny nose. Incessant coughing and sneezing. Sound familiar? Whether allergic rhinitis, or hay fever, is triggered by pollen or other allergens, up to 60 million Americans suffer from allergies each year. In fact, allergies are the sixth leading cause of chronic illness in the United States. This country spends more than $18 billion each year on care and treatment. Gesundheit.
Americans have a plethora of over-the-counter options for treating their allergy symptoms, including oral antihistamines, nasal sprays, and eye drops. Sometimes doctors may recommend a decongestant as well. But as many allergy sufferers will tell you, there is often no one perfect medicine that will relieve all of their symptoms.
That’s why so many people consider “doubling up” on allergy meds, for example, Claritin and Benadryl. Health-conscious Americans are often aware that they shouldn’t take more than the recommended dose of any medication. But is it safe to take two different medicines together? Is combining Allegra and Claritin okay? Can you take Benadryl with Claritin? We checked in with some medical experts to find out.
Can you mix allergy meds?
Most allergy medicines should not be combined with one another, according to Susan Besser, MD, a primary care provider at Mercy Medical Center in Baltimore, Maryland. Unless, that is, you’re directed by a healthcare provider. There are certain exceptions when combining treatments is okay—and even recommended.
Antihistamines are the most common type of allergy medication. There are two classes of antihistamines:
- First-generation: Though effective at blocking histamines, these medications cross the blood-brain barrier, which can lead to side effects such as drowsiness and sedation, and can affect concentration, alertness, and memory. Examples include Benadryl, Unisom, and Vistaril.
- Second-generation: These newer medications are very effective, safe, and cross the blood-brain barrier to a significantly less extent, which lessens the severity of adverse effects and interactions. Examples include Claritin, Zyrtec, Allegra, or Xyzal.
You need to know the type you’re taking when determining the safety of taking multiple antihistamines.
In most cases, you should not mix multiple second-generation antihistamines. “When mixed together, the antihistaminergic effects of these medications act synergistically, and may cause or worsen symptoms of allergies like drowsiness, dry eyes, dizziness, low blood pressure, and high heart rate, difficulties urinating,” says says Eva Shelton, MD, an internal medicine physician at the Brigham and Women’s Hospital in Boston. “Pick one and take it daily. These medicines work better to control symptoms if you take them daily.” However, there are some situations when it’s recommended to take a second-generation antihistamine during the day, and a first-generation antihistamine at night. Here’s what you should know about mixing common antihistamines.
Combining second-generation antihistamines and Benadryl should be avoided, unless you’re instructed to do so by a healthcare professional, advises Abeer Siddiqi, MD, an allergist and immunologist at Houston ENT & Allergy in Houston, TX.
Can you take Benadryl with Claritin?
“There are some conditions for which we can prescribe and recommend a first-generation antihistamine like Benadryl at night and second-generation antihistamine like Claritin during the day,” says Dr. Siddiqi. For example, for allergic reactions or hives, your provider might recommend this combination. However, it should be for the shortest period of time necessary and under the supervision of a physician. According to Dr. Siddiqi, taking Benadryl with Claritin may result in sedation, drowsiness, constipation, blurred vision, dry mouth, and neurocognitive decline including early onset dementia.
Can you take Allegra and Benadryl?
Allegra and Benadryl may be combined in rare circumstances, but only under the supervision of a physician, says Dr. Siddiqi. Most of the time, mixing Benadryl with Allegra should be avoided, she says. To avoid potential side effects like dry mouth and eyes, constipation, drowsiness, and dizziness, it’s best to stick to one antihistamine.
Can I take Claritin and Zyrtec?
There are some conditions for which adults can use Claritin and Zyrtec together, but for only a short period of time, according to Dr. Siddiqi. And because there are certain comorbidities that alter the pharmacokinetics of these medications–how they are absorbed, distributed, metabolized, and excreted by the body, these should be screened for prior to prescribing, she says. Dr. Siddiqi says Zyrtec is a better product if you’re experiencing severe symptoms.
Side effects of combining antihistamines
Dr. Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland, agrees that combining more than one oral antihistamine is unwise. “Here’s the problem with doubling up,” says Dr. Gels. “The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra. But Claritin won’t pay for studies showing it’s safe to take with Allegra. And Allegra won’t pay for studies saying it is safe to take with Claritin.”
That’s because taking too many oral antihistamines together can lead to antihistamine poisoning, causing symptoms such as dry mouth, headache, gastrointestinal agitation, fast heartbeat, agitation, blood pressure disturbances, issues with balance and coordination, and behavioral changes.
Remember, you should always follow the dosing recommendations on the drug label, as overdosing on any medication can cause potential side effects. High doses of antihistamines—even the “non-sedating” kind—can cause drowsiness and rapid heart rate. Medicines such as Zyrtec and Claritin are only “non-drowsy” at the FDA-approved dose. What’s more, an overdose of the “sedating” antihistamines (think Benadryl) can cause adverse events like seizures and hallucinations. It is important to refer to the drug label—or ask your pharmacist or your child’s pediatrician—before giving any allergy medication to a child.
RELATED: Benadryl dosage
Combining antihistamines and allergy nasal sprays
If oral antihistamines alone aren’t relieving your symptoms, “I would suggest topical nasal steroids, assuming they don’t have a contraindication,” says Dr. Gels. “Those are nasal sprays. Flonase, Nasacort, and Rhinocort are available over the counter.”
You should avoid nasal decongestant sprays such as oxymetazoline (Afrin) unless absolutely needed. Even then, do not use Afrin for more than three days. These drugs cause rebound congestion, which is a worsening of nasal congestion due to overuse of the medication.
Combining antihistamines and allergy eye drops
“If itchy eyes are the patient’s main issue, a topical antihistamine (eye drops) is better,” Dr. Gels says. Some choices include Zaditor (ketotifen) or Pataday (olopatadine) over the counter, or olopatadine by prescription, if insurance pays for it. These can often safely be taken along with oral antihistamines.
Combining antihistamines and oral decongestants (like Sudafed)
Some antihistamines are combined in one pill with pain medicine or decongestants, such as pseudoephedrine or phenylephrine. For example, Zyrtec-D is cetirizine combined with pseudoephedrine, the active ingredient in Sudafed, and Claritin-D is loratadine combined with pseudoephedrine. These medications (an antihistamine + decongestant product) can be safely taken in an appropriate dosage.
However, be sure not to add an additional dose on top of a combination pill. If you take another pain killer or decongestant at the same time, that could cause an overdose as well. Women who are pregnant, planning to become pregnant, or are breastfeeding, should check with their healthcare provider before taking this, or any, medication. This also goes for individuals with liver or kidney disease, heart disease, high blood pressure, prostate or urinary problems, diabetes, glaucoma, or thyroid problems.
RELATED: Claritin dosage
Is it safe to mix allergy medications?*
|Type of medication||Common brand names||Safe to mix with?|
|First-generation antihistamine||Benadryl, Unisom, Vistaril||
|Second-generation antihistamine||Xyzal, Claritin, Zyrtec, Allegra||
|Nasal sprays||Flonase, Nasacort, Rhinocort||
|Allergy eye drops||Pataday, Zaditor||
|Oral decongestants||Sudafed, Sudafed-PE||
*These are general guidelines. Check with your healthcare professional before combining medications. Your healthcare professional may have a specialized recommendation for you based on any medical conditions you have and/or any medications you take that could interact.
The bottom line
Read the label carefully. If you are taking any other medication, whether it’s prescription or over-the-counter, be sure to ask your doctor or pharmacist if it’s safe to take your allergy medicine with it. You can also contact Poison Control if you think you took too much or gave too much to your child. The phone number is 1-800-222-1222, or use the online tool. When in doubt, ask a professional for information.
Here’s to a healthy (and short) allergy season!